Connecticut, 2006High Wind in Connecticut, September 2, 2006
September 2, 2006 · NWS ALY · 1 event in 1 county or zone
On September 2, the remnant of tropical storm Ernesto moved northward along the northern Atlantic coast. A strong pressure gradient north of the system's lowest pressure was associated with wind that was strong enough to bring down trees and wires in several locations in northwestern Connecticut.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On September 2, the remnant of tropical storm Ernesto moved northward along the northern Atlantic coast. A strong pressure gradient north of the system's lowest pressure was associated with wind that was strong enough to bring down trees and wires in several locations in northwestern Connecticut. Although the wind speed was only marginally strong enough to be classified as a "high wind" event, several factors exacerbated the damage. Heavy rain prior to, and in association with Ernesto soaked the soil, loosening the foundation in which tree roots were embedded. In addition, the trees were still in their warm season foilage, increasing the force that the wind was able to bring to bear. And finally, this was the first widespread wind event since early spring. The extended period of relatively light wind during the warm season enabled rotting trees to have several months to continue weakening before the deadwood was "pruned" by this relatively strong wind event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 2, 9:44 AM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Sep 2, 9:44 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1044 AM EDT SAT SEP 2 2006
.SHORT TERM /REST OF TODAY/...
PATCHY RAIN CONTINUES TO SPREAD NORTH ACROSS THE REGION...WITH
THE STEADIEST AND HEAVIEST RAIN IN THE WESTERN CATSKILLS AND
WESTERN ADIRONDACKS. LOOKING UPSTREAM INTO SOUTHERN NY AND
NJ...MORE PERIODS OF LIGHT RAIN WILL AFFECT THE REGION...AND
SPREAD THROUGH NORTHERN AND EASTERN AREAS. RAINFALL AMOUNTS WILL
NOT BE QUITE AS HIGH AS PREVIOUSLY THOUGHT...SINCE THE MAIN THRUST
OF THE HEAVIEST RAIN WILL BE WEST OF OUR AREA. STILL...BY
SUNSET...THE MID HUDSON VALLEY...CATSKILLS AND WESTERN SCHOHARIE
REGIONS MAY SEE A HALF TO THREE QUARTERS OF AN INCH OF RAIN...WITH
MORE EXPECTED TONIGHT. AREAS ALONG AND NORTH OF THE MOHAWK RIVER
AND BERKSHIRES WILL SEE A FEW HUNDREDTHS TO AROUND A QUARTER INCH
OF RAIN THROUGH SUNSET.
CLOUD COVER AND RAIN WILL PEVENT TEMPERATURES FROM RISING MUCH SO
ADJUSTED TEMPERATURES DOWN IN A FEW SPOTS. WINDS WILL PICK
UP...ESPECIALLY IN HIGHER TERRAIN AS WINDS IN 12Z AREA SOUNDINGS
AND RADAR VWP SHOW RAPIDLY STRENGTHENING WINDS AT THE BOUNDARY
LAYER ALREADY...SO WIND ADVISORY WILL CONTINUE.
&&
.PREV DISCUSSION...
/ISSUED 419 AM EDT SAT SEP 2 2006/
SHORT TERM /TODAY THROUGH SUNDAY NIGHT/...
RAIN WAS SPILLING NORTHWARD THROUGH THE CATSKILLS...HUDSON VALLEY
AND ADJACENT WESTERN NEW ENGLAND EARLY THIS MORNING. THE AVIATION
AND THE GLOBAL VERSION OF THE CANADIAN ENVIRONMENTAL MULTISCALE
MODEL HAVE DONE THE BEST JOB OF FORECASTING THE ONSET OF THE
RAINFALL FROM THE REMNANT OF TROPICAL SYSTEM ERNESTO. THE LOWEST
PRESSURE WITH THIS FEATURE IS FORECAST TO MOVE INTO EAST CENTRAL
NEW YORK SUNDAY AFTERNOON. THE RAINFALL IS TO THE NORTH OF THE
LOWEST PRESSURE...AND BY SUNDAY MORNING THERE IS JUST A CHANCE OF
SHOWERS TO THE SOUTH OF THE CAPITAL DISTRICT. THE MODEL RAINFALL
FORECASTS HAVE COME INTO BETTER AGREEMENT WITH THE HOUR ZERO
SATURDAY UNIVERSAL COORDINATION TIME RUN. AND NONE OF THE NUMERICAL
MODELS IS FORECASTING ENOUGH RAINFALL TO CAUSE FLOODING IN EASTERN
NEW YORK OR ADJACENT WESTERN NEW ENGLAND THIS WEEKEND.
A FAIRLY STRONG PRESSURE GRADIENT WILL OCCUR BETWEEN THE LOWEST
PRESSURE IN THE TROPICAL DISTURBANCE AND HIGH PRESSURE OVER
NORTHERN NEW ENGLAND. EARLY THIS MORNING...THE STRONGEST PRESSURE
GRADIENT WAS ACROSS PENNSYLVANIA. LATER TODAY...IT IS FORECAST TO BE
OVER EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. WE ARE
EXPECTING WIND SPEED VALUES OVER MUCH OF THE HILLY AND MOUNTAINOUS
AREAS OF OUR COUNTY WARNING AREA TO REACH VALUES REQUIRING A WIND
ADVISORY. WE HAVE KEPT THE PREVIOUS FORECASTS WIND ADVISORY IN
TACT.
WE DERIVED OUR HIGH AND LOW TEMPERATURES THROUGH THIS PERIOD BY
BLENDING MODEL OUTPUT STATISTICAL GUIDANCE FROM THE NORTH AMERICAN
MESOSCALE...NESTED GRID AND AVIATION MODELS. OUR RAINFALL
PROBABILITY FORECAST IS A BLEND OF MODEL OUTPUT STATISTICAL
GUIDANCE...MODIFIED WITH INFORMATION FROM THE CANADIAN SUITE OF
PRODUCTS...ESPECIALLY THE REGIONAL VERSION OF THE CANADIAN ENVIRONMENTAL
MULTISCALE MODEL.
LONG TERM /MONDAY THROUGH FRIDAY/...
DURING THIS PERIOD...WE KEPT THE PREVIOUS FORECAST PRETTY MUCH AS
IT WAS...WITH ONE EXCEPTION. WE INTRODUCED A CHANCE OF SHOWERS
INTO THE FORECAST FOR TUESDAY AND TUESDAY NIGHT. WE DID THIS BASED
ON THE LATEST RUN OF THE AVIATION MODEL...WHICH IS SIMILAR THE THE HOUR
12 FRIDAY RUN OF THE CANADIAN GLOBAL MODEL. THE HOUR ZERO SATURDAY
RUN OF THE CANADIAN WAS PRETTY CONSISTENT WITH ITS PREVIOUS
FORECAST. THIS INFORMATION SUGGESTED THAT WE INCREASE THE
PROBABILITY OF RAINFALL FOR TUESDAY. OTHER THAN THAT...THE ONLY
CHANGES MADE WERE TO TWEAK VALUES OF WIND AND TEMPERATURE BASED ON
THE LATEST GUIDANCE FROM THE NORTH AMERICAN MESOSCALE AND
AVIATION MODELS.
AVIATION...
CONDITIONS WILL DETERIORATE FROM SOUTH TO NORTH TODAY...STARTING
BEFORE DAYBREAK...FIRST TO MVFR...AND EVENTUALLY TO IFR OVER MOST
OF THE FORECAST AREA WITH CLOUD BASES LOWERING TO BETWEEN 800 FEET
ABOVE SEA LEVEL SOUTH TO AROUND 2000 FEET ABOVE SEA LEVEL NORTH.
OBSCURATION OF TERRAIN WILL BECOME WIDESPREAD ACROSS THE CATSKILLS...
BERKSHIRES...TACONICS...AND LATER ON ACROSS THE ADIRONDACKS AND
GREEN MOUNTAINS IN SOUTHERN VERMONT. SURFACE VISIBILITY WILL RANGE
FROM AROUND 3 MILES SOUTH TO AROUND 6 MILES NORTH IN RAIN WITH SOME
LIGHT FOG OR MIST. SURFACE WINDS WILL GENERALLY BE EAST NORTHEAST
AROUND 10 KNOTS SOUTH DECREASING TO AROUND 5 KNOTS NORTH IN THE
PREDAWN HOURS BUT WILL INCREASE TO 12 TO 14 KNOTS AFTER SUNRISE
WITH GUSTS TO 20 KNOTS IN THE HUDSON VALLEY. WINDS ACROSS EXPOSED
NORTH/SOUTH RIDGES WILL GENERALLY BE EASE SOUTHEAST 30 TO 40 KNOTS
AND LOW LEVEL WIND SHEAR IS EXPECTED TO MATERIALIZE IN THE HUDSON
VALLEY AT ALTITUDES OF 2500 TO 3500 FEET. IFR CEILINGS AND/OR
VISIBILITY ARE EXPECTED TO PERSIST THROUGH MID MORNING SUNDAY WITH
IMPROVEMENT TO VFR SOMETIME SUNDAY AFTERNOON.
FIRE WEATHER...
MUCH OF THE WEEKEND WILL HAVE RAINFALL. ONE TO 3 INCHES OF RAIN IS
POSSIBLE AS THE REMNANT OF TROPICAL SYSTEM ERNESTO MOVES INTO THE
NORTHEAST. THE MINIMUM RELATIVE HUMIDITY TODAY WILL RANGE FROM
NEAR 55 PERCENT IN THE SOUTHERN ADIRONDACKS TO NEAR 80 PERCENT IN
THE MID HUDSON VALLEY...LOWER CATSKILLS AND WESTERN CONNECTICUT.
SURFACE WIND TODAY WILL BE EASTERLY AT 15 TO 30 MILES AN HOUR...WITH
GUSTS TO NEAR 50 OVER THE HILLS AND MOUNTAINS. THE RELATIVE HUMIDITY
WILL BE NEAR 100 PERCENT TONIGHT. ON SUNDAY...THE MINIMUM RELATIVE
HUMIDITY WILL BE AROUND 85 PERCENT. SURFACE WIND WILL BE SOUTHEAST
AT 5 TO 15 MILES AN HOUR. THE OUTLOOK FOR MONDAY...IS FOR MINIMUM
RELATIVE HUMIDITY TO RANGE FROM 60 TO 70 PERCENT...AND FOR THE
SURFACE WIND TO BE FROM THE WEST AT 5 TO 10 MILES AN HOUR.
HYDROLOGY...
CURRENT QPF PROJECTIONS ARE FOR WIDESPREAD 1-2 INCHES ACROSS THE
ALBANY HSA...WITH ISOLATED HIGHER AMOUNTS OF UP TO 3 INCHES POSSIBLE
WITHIN MORE FAVORABLE OROGRAPHIC AREAS...SUCH AS THE EASTERN
CATSKILLS...AND POSSIBLY THE EAST SLOPES OF THE GREENS/BERKSHIRES.
SHOULD THESE AMOUNTS HOLD...MINOR TO MODERATE RIVER LEVEL RISES ARE
EXPECTED...BUT RIVERS SHOULD STOP SHORT OF REACHING FLOOD STAGES.
SOME CREEKS AND STREAMS IN THE CATSKILLS MAY GET HIGH ENOUGH TO
FLOOD SHOULD RAINFALL EXCEED 3 INCHES. MINOR FLOODING OF ROADS
AND PARKING AREAS WILL PROBABLY OCCUR DURING PERIODS OF HEAVIER
RAIN THIS AFTERNOON AND EVENING BUT IT SHOULD LAST ONLY A SHORT
TIME. AT THIS TIME...WITH QPF AMOUNTS EXPECTED TO REMAIN WELL
BELOW FLOOD GUIDANCE LEVELS...WILL NOT ISSUE A FLOOD WATCH.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY FOR CTZ001 UNTIL 8 PM SATURDAY.
MA...WIND ADVISORY FOR MAZ001-025 UNTIL 8 PM SATURDAY.
NY...WIND ADVISORY FOR NYZ047-051-058-063 UNTIL 8 PM SATURDAY.
VT...WIND ADVISORY FOR VTZ013-014 UNTIL 8 PM SATURDAY.
&&
SHORT TERM...NAS
Hazardous weather outlook, Sep 2, 2:14 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
314 AM EDT SAT SEP 2 2006
CTZ001-013-MAZ001-025-NYZ047-051-058-063-VTZ013-014-031100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN ALBANY-WESTERN GREENE-
WESTERN ULSTER-BENNINGTON-WESTERN WINDHAM-
314 AM EDT SAT SEP 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN
CATSKILLS...HELDERBERGS...SOUTHERN GREEN MOUNTAINS INCLUDING
BENNINGTON COUNTY...THE BERKSHIRES AND NORTHERN LITCHFIELD COUNTY.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY HAS BEEN ISSUED FROM 5 AM TO 8 PM TODAY. PLEASE
SEE THE LATEST STATEMENT FOR DETAILS.
MODERATE TO HEAVY RAIN IS EXPECTED ACROSS MUCH OF THE REGION TODAY
AND TONIGHT AS THE REMNANTS OF ERNESTO PASS TO OUR WEST ACROSS
CENTRAL PENNSYLVANIA AND WESTERN NEW YORK. SOME SMALL STREAM AND
POOR DRAINAGE FLOODING IS POSSIBLE...BUT NO MAIN STEM RIVER
FLOODING IS EXPECTED. RAINFALL AMOUNTS WILL BE FROM ONE TO TWO
INCHES WITH SOME ISOLATED 3 INCH AMOUNTS IN THE UPSLOPE AREAS OF
THE CATSKILLS...SOUTHERN GREENS AND BERKSHIRES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
NYZ032-033-038>043-048>050-052>054-059>061-064>066-082>084-VTZ015-
031100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-EASTERN WINDHAM-
314 AM EDT SAT SEP 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN
ADIRONDACKS...THE LAKE GEORGE SARATOGA REGION...EASTERN WINDHAM
COUNTY IN VERMONT...THE GREATER CAPITAL REGION...CENTRAL MOHAWK
VALLEY...TACONICS...MID HUDSON VALLEY...AND SOUTHERN LITCHFIELD COUNTY
.DAY ONE...TODAY AND TONIGHT
MODERATE TO HEAVY RAIN IS EXPECTED ACROSS MUCH OF THE REGION TODAY
AND TONIGHT AS THE REMNANTS OF ERNESTO PASS TO OUR WEST ACROSS
CENTRAL PENNSYLVANIA AND WESTERN NEW YORK. SOME SMALL STREAM AND
POOR DRAINAGE FLOODING IS POSSIBLE ESPECIALLY SOUTH AND EAST OF
THE CAPITAL REGION...BUT NO MAIN STEM RIVER FLOODING IS EXPECTED.
RAINFALL AMOUNTS WILL BE FROM ONE TO TWO INCHES WITH THE HEAVIER
RAINFALL OVER THE EAST FACING SLOPES OF THE ADIRONDACKS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
High Wind, Northern Litchfield
- When
- September 2, 11:00 AM EST to 9:00 PM EST
- Where
- Northern Litchfield forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- NEWSPAPER
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
The Lakeville Journal reported that wind gusting up to 50 miles-an-hour winds brought down trees in the vicinity of Lakeville and Salisbury resulting in several power outages. The worst of the damage occurred around Salisbury during the early evening. Other towns affected by power outages were Cornwall, Kent and Falls Village.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, September 2, 20061 death · 1 event
- Flood in Pennsylvania, September 2, 20061 death · 1 event
- Heavy Rain in Florida, September 2, 2006$100,000 · 1 event
- Flash Flood and Damaging Wind in California, September 2, 2006$55,000 · 50 kt wind · 2 events
- Flash Flood in Texas, September 2, 2006$50,000 · 1 event
- Flash Flood in Arizona, September 2, 2006$15,000 · 1 event
- Heavy Rain in New York, September 2, 20066 events
- Heavy Rain in Kansas, September 2, 20065 events
- Heavy Rain in New Jersey, September 2, 20064 events
- Funnel Clouds in Minnesota, September 2, 20064 events
- Tornadoes in Iowa, September 2, 2006$3,000 · F0 · 3 events
- Flash Flood and Hail in Arizona, September 2, 200660 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528330.